Hail, McCone
- When
- June 22, 4:35 PM MST
- Where
- McCone County, 8 mi SW of Brockway
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.218, -105.891
A slow moving surface trough of low pressure encountered a very unstable airmass over portions of northeast Montana. A few storms redeveloped over the same areas resulting in localized heavy rain and minor flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A slow moving surface trough of low pressure encountered a very unstable airmass over portions of northeast Montana. A few storms redeveloped over the same areas resulting in localized heavy rain and minor flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 22, 3:41 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 441 PM MDT SUN JUN 22 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... UPDATED TO CANCEL THE LAKE WIND ADVISORY AS THE WIND HAS DROPPED BELOW 20MPH ACROSS FORT PECK LAKE. SCATTERED THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS NORTHEAST MONTANA LATE THIS AFTERNOON. ANY STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE DISCUSSION BELOW FOR MORE INFORMATION. PREVIOUS SHORT TERM DISCUSSION... A STRONG DYNAMIC SYSTEM IS CURRENTLY LIFTING NORTHEASTWARD INTO ALBERTA. A SECONDARY WAVE IS CURRENTLY OVER WASHINGTON AND OREGON AND PROPAGATING TOWARD THE LOCAL FORECAST AREA. A SURFACE TROUGH EXTENDS FROM SOUTHERN ALBERTA SOUTH-SOUTHEASTWARD THROUGH MONTANA AND INTO EASTERN WYOMING. THE SYSTEM OVER ALBERTA IS DRIVING CONVECTION IN THE PRAIRIE PROVINCES...WHILE CONVECTION IS DEVELOPING OVER THE MOUNTAINS OF CENTRAL IDAHO AND SOUTHWEST MONTANA AHEAD OF THE WAVE OVER WASHINGTON AND OREGON. THE ATMOSPHERE OVER NORTHEAST MONTANA IS SUPPORTIVE OF DEEP MOIST CONVECTION WITH A LARGE AREA OF POSITIVE BUOYANCY. HOWEVER...A LAYER OF NEGATIVE BUOYANCY FROM ABOUT 740MB TO 640MB IS INHIBITING CONVECTION. THE BEST POTENTIAL FOR DEVELOPING THUNDERSTORMS WILL BE LATE THIS AFTERNOON THROUGH THIS EVENING AS UPPER LEVEL HEIGHTS FALL AHEAD OF THE WAVE OVER WASHINGTON AND OREGON. LARGE HAIL AND GUSTY WINDS REMAIN POSSIBLE GIVEN SHEAR PROFILE AND INSTABILITY. BY LATE TONIGHT AND MONDAY MORNING SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE AFOREMENTIONED WAVE CROSSES THE AREA. MOST OF THE ENERGY EXITS THE CWA BY MIDDAY MONDAY. HOWEVER...ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE FAR EASTERN ZONES AS THEY WILL REMAIN CLOSER TO THE AXIS OF MOIST AIR. AFTER A BRIEF RESPITE MONDAY NIGHT ANOTHER VIGOROUS SHORTWAVE WILL APPROACH THE LOCAL FORECAST AREA TUESDAY. A SURFACE TROUGH WILL REDEVELOP OVER CENTRAL MONTANA...WHICH WILL CREATE A VEERING WIND PROFILE. FORECAST CAPE VALUES ARE IN THE RANGE OF 500 TO 1000 J/KG AND FORECAST LIFTED INDEX VALUES ARE AROUND -2 TO -4. THIS WILL BRING THE POSSIBILITY OF ANOTHER ROUND OF ISOLATED SEVERE STORMS. MODELS MOVE THE WAVE FROM THE PACIFIC NORTHWEST INTO CENTRAL SASKATCHEWAN...WHICH WILL AGAIN BRING IN THE LIMITING FACTOR OF CONVECTIVE INHIBITION WITH THE STRONGEST DYNAMICS TO THE NORTH. AJZ .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... GOOD MODEL CONSISTENCY THIS SET OF RUNS...THUS HIGHER CONFIDENCE EXISTS IN THE EXTENDED FORECAST. TUESDAY NIGHT THE EASTERN ZONES WILL CONTINUE TO SEE THE EFFECTS OF AN EXITING SHORTWAVE IN THE FORM OF ISOLATED THUNDERSTORMS. WEDNESDAY INTO WEDNESDAY LOOK TO BE MAINLY DRY UNDER THE INFLUENCE OF WEAK RIDGING AHEAD OF THE NEXT WAVE WHICH IS DUE IN THURSDAY. THURSDAY INTO THURSDAY NIGHT LOOK TO BE A BIT COOLER AND MORE UNSETTLED UNDER THE INFLUENCE OF THE UPPER TROUGH. FRIDAY AND BEYOND STRONG HIGH PRESSURE WILL BUILD INTO EASTERN MONTANA...USHERING IN HOT TEMPERATURES BY THE WEEKEND AS WELL AS DRY CONDITIONS. GILCHRIST PREVIOUS DISCUSSION...PERIOD BEGINS WITH JET STREAM UP OVER CANADA WITH A COUPLE OF WEAK DISTURBANCES BRUSHING THE AREA. THE FIRST ONE LOOKS TO BE EXITING THE AREA TUESDAY NIGHT WITH THE SECOND ONE MOVING THROUGH ABOUT THURSDAY/THURSDAY NIGHT. MODELS SEEMED TO BE IN DECENT AGREEMENT THROUGH THE PERIOD AS MUCH OF THE PERIOD LOOKS TO BE DRY. THE DISTURBANCES THAT AFFECT THE AREA ARE EXPECTED TO BE VERY SUBTLE AS MUCH OF THE DYNAMICS AND MOISTURE WILL BE TO OUR NORTH. CONSEQUENTLY TEMPERATURES ARE EXPECTED TO BE AT OR SLIGHTLY ABOVE NORMAL DURING THE EARLY AND MID PORTION OF THE PERIOD. MODELS BY EARLY NEXT WEEK SHOWING SIGNS OF AN UPPER RIDGE BUILDING OVER THE NORTHERN ROCKIES THEN INTO THE NORTHERN PLAINS. WITH 850 MB TEMPS POSSIBLY PUSHING 26-30C...TEMPS IN THE LOW-MID 90S CAN BE EASILY EXPECTED. JAMBA && .AVIATION... VFR CONDITIONS WILL LARGELY RULE OVER THE NEXT 24 HOURS. THAT BEING SAID THERE IS POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH STORMS THAT DO DEVELOP. THE THUNDERSTORM THREAT WILL LARGELY BE OVER BY 06Z. MONDAY THUNDERSTORMS WILL REDEVELOP WITH KGDV AND KSDY AGAIN SEEING THE POTENTIAL FOR STRONG STORMS. GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 255 PM MDT SUN JUN 22 2008 MTZ016>027-059>062-231000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 255 PM MDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL DEVELOP AND MOVE EAST ACROSS NORTHEAST MONTANA...BEGINNING THIS AFTERNOON IN PHILLIPS AND PETROLEUM COUNTIES...SPREADING ELSEWHERE BY EVENING. A FEW OF THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OF UP TO 60 MPH POSSIBLE. A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL 6 PM...FOR SOUTHEAST WINDS 20 TO 25 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY TUESDAY A STRONG UPPER LEVEL FEATURE WILL PUSH THROUGH IN A SOUTHWEST FLOW ALOFT. THIS FEATURE HAS THE POTENTIAL TO TRIGGER STRONG...AND EVEN A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL IN THE AFTERNOON AND EVENING. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 123 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
3 hail, 2 flash flood, 2 heavy rain. Local standard time, as filed.
Shallow water was reported running over the road.
Rainfall in 30 minutes was measured at 1.82 inches.
The hail ranged from pea to quarter size.
One hour rainfall was measured at 2.25 inches.
Flooding was observed along South Four Buttes Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98945, 99253, 99248, 98946, 98947, 99250, 99257.